Celiac.com Sponsor:


Celiac.com Sponsor:

4 4
Rhobhan

Any Experience with Pantoproazole?

Rate this topic

Recommended Posts

I am in the eighth week of an extended reaction to gluten exposure—extreme weight loss due to diarrhea, drop in blood pressure causing dizziness.

The gastroenterologist ordered an endoscopy which showed, naturally, active celiac disease but also evidence of gastritis. He has put me on a daily dose of Pantroprazole to treat what he says was excess stomach acid, but in reading the side effects, it shows diarrhea as a common one! I was still asleep in the recovery room when he came in and gave my wife the information, so I had no chance to question him.

Has anyone had any experience with taking this medication? I believe the brand name is Protonix, a proton pump inhibitor.

 

Share this post


Link to post
Share on other sites

A8 Celiac.com Sponsor:

A8 Celiac.com Sponsor:


19 minutes ago, Rhobhan said:

I am in the eighth week of an extended reaction to gluten exposure—extreme weight loss due to diarrhea, drop in blood pressure causing dizziness.

The gastroenterologist ordered an endoscopy which showed, naturally, active celiac disease but also evidence of gastritis. He has put me on a daily dose of Pantroprazole to treat what he says was excess stomach acid, but in reading the side effects, it shows diarrhea as a common one! I was still asleep in the recovery room when he came in and gave my wife the information, so I had no chance to question him.

Has anyone had any experience with taking this medication? I believe the brand name is Protonix, a proton pump inhibitor.

 

I’m sorry to hear you aren’t feeling well. My first thought when reading your post is that you wouldn’t have visible damage from just one or two accidental exposures to gluten. Inflammation below the first mucosal layer would be unlikely after only one or two accidental exposures to gluten. You need to find out the source of regular gluten ingestion/inhalation as a top priority in order to heal. 
 

I’m not a doctor, but I do know that PPIs inhibit the absorption of nutrients, such as magnesium and B12. Celiacs are known for B12 deficiency, which can also cause diarrhea, malaise, nausea, muscle pain and weakness. You need to heal your GI, not simply treat a symptom. I was on a PPI since 2007 for erosive esophagitis. In Dec 2019, I had another EDG - the esophagitis was significantly worse and I added a hiatal hernia and peptic duodenitis to the list. All of this occurred while on the prescribed PPI. The GI told my husband I needed to take a PPI, and my weight loss/malabsorption were not GI issues. 😳

I’ve been on bone broth and collagen daily since September 2019, and have gained back 14 pounds. My stomach pain and diarrhea minimized with B12 injections after I was found to be deficient. Bone broth and collagen heal the mucosal membrane and promote absorption of nutrients. Kettle and Fire have good broths and soups. I also use chocolate flavored bone broth/collagen mixes from Dr. Axe because I love chocolate. 
 

You should consider seeing your general practitioner to be evaluated for nutrient deficiencies, and get to the source of your gluten exposure. Get your lab reports to discuss with your regular doctor, too. If your gluten exposure was just once, you need a doctor to look at the biopsy results to rule out refractory sprue. 
 

PPIs are not for long term treatment, so it’s important that you know what the cause is and treat it accordingly.  Again, I’m not a doctor, I’m speaking from my own experience and what I’ve learned through research. 
 

I hope you feel better soon. 

Share this post


Link to post
Share on other sites

I've taken it recently for about 3 weeks due to what my doctor thought was excess stomach acid. It didn't really work for me (though I suspect my problem was actually low stomach acid). I had one night of really bad diarrhea and stomach pains during the time I was on it - but not sure if that was the meds or celiac or something else (I'm still not officially diagnosed with celiac... just had my positive blood work)... it happened like 2 weeks in to taking it and just once... other than that I was fine. 

 

Share this post


Link to post
Share on other sites

Find out what is the root cause of your Gastritis.  Your GI should provide you with the pathologist’s report.  You are entitled to all your medical records.  

In my case, I had a repeat endoscopy which showed a healed small intestine (I was doing a good job of being gluten free).  However biopsies revealed Chronic Autoimmune Gastritis (no h. Pylori) which can lead to low stomach acid.  Eventually, I could become b-12 or iron deficient.  PPIs are not prescribed for low stomach acid.  

Just adding to NNowak’s comments...😊

 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

4 4



  • A12 Celiac.com Sponsor:




  • Forum Discussions

    No, he didn't, and he told me that after, so I couldn't do anything about it. It wasn't the same guy who had ordered endoscopy unfortunately. But there's no way I'm doing it again! So what do You suggest? Start a gluten-free diet and...
    Exactly @Scott Adams  In my six years as a celiac and being quite curious looking into celiac related issues it's quite clear that the there is a wide range of disagreements among the many celiac organizations. IMO, there are too many ...
    The fact that we have several "major" support groups/centers in the USA is an issue itself, as they don't agree on everything and have a long history of strong disagreement on many things, so I would not wait around for them to make any decisions...